Alert archive / California / Wind Advisories in 2024
Wind Advisory 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 9, 2024, 12:30 PM PST for San Bernardino County, California; Mohave County, Arizona; Clark County, Nevada. It took effect at Jan 10, 2024, 12:00 PM PST. It was in force for 25 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2024, 12:30 PM PST (20:30 UTC)
- In effect from
- Jan 10, 2024, 12:00 PM PST
- Expired
- Jan 11, 2024, 1:00 PM PST
- In force
- 25 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2903 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468 WWUS75 KVEF 092030 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1230 PM PST Tue Jan 9 2024 CAZ520-523>525-101200- /O.NEW.KVEF.WI.Y.0003.240110T2000Z-240111T1800Z/ Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Including the cities of Baker, Olancha, Barstow, Mountain Pass, Morongo Valley, Yucca Valley, Fort Irwin, Bishop, Mitchell Caverns, Daggett, Independence, Lone Pine, and Twentynine Palms 1230 PM PST Tue Jan 9 2024 ...WIND ADVISORY IN EFFECT FROM 12 PM WEDNESDAY TO 10 AM PST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Eastern Mojave Desert, Morongo Basin, Owens Valley, and Western Mojave Desert. * WHEN...From 12 PM Wednesday to 10 AM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Crosswinds along Highway 395 in the Owens Valley could result in hazardous driving conditions for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high-profile vehicles. Use extra caution. Secure outdoor objects such as trampolines and garbage cans. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas JV
5 follow-up statements
996 WWUS75 KVEF 101158 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 358 AM PST Wed Jan 10 2024 CAZ520-523>525-110000- /O.CON.KVEF.WI.Y.0003.240110T2000Z-240111T1800Z/ Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Including the cities of Yucca Valley, Barstow, Mountain Pass, Daggett, Olancha, Bishop, Independence, Twentynine Palms, Morongo Valley, Mitchell Caverns, Fort Irwin, Lone Pine, and Baker 358 AM PST Wed Jan 10 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 AM PST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. Areas of blowing dust near dry lake beds. * WHERE...Eastern Mojave Desert, Morongo Basin, Owens Valley, and Western Mojave Desert. * WHEN...From noon today to 10 AM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust could reduce visibility to below a mile. Crosswinds along Highway 395 in the Owens Valley could result in hazardous driving conditions for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high-profile vehicles. Use extra caution. Secure outdoor objects such as trampolines and garbage cans. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas TB3
974 WWUS75 KVEF 101948 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1148 AM PST Wed Jan 10 2024 CAZ520-523>525-111200- /O.CON.KVEF.WI.Y.0003.240110T2000Z-240111T1800Z/ Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Including the cities of Fort Irwin, Independence, Yucca Valley, Twentynine Palms, Baker, Mitchell Caverns, Olancha, Barstow, Lone Pine, Morongo Valley, Mountain Pass, Daggett, and Bishop 1148 AM PST Wed Jan 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. Areas of blowing dust near dry lake beds. * WHERE...Eastern Mojave Desert, Morongo Basin, Owens Valley, and Western Mojave Desert. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust could reduce visibility to below a mile. Crosswinds along Highway 395 in the Owens Valley could result in hazardous driving conditions for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high-profile vehicles. Use extra caution. Secure outdoor objects such as trampolines and garbage cans. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas JV
409 WWUS75 KVEF 110841 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1241 AM PST Thu Jan 11 2024 AZZ002-003-CAZ526-527-112045- /O.EXB.KVEF.WI.Y.0003.240111T1500Z-240111T2100Z/ Lake Havasu and Fort Mohave-Northwest Deserts-Cadiz Basin-San Bernardino County-Upper Colorado River Valley- Including the cities of Golden Valley, Topock, Dolan Springs, Desert Hills, Valentine, Wikieup, Lake Havasu City, Kingman, Yucca, Vidal Junction, and Needles 1241 AM PST Thu Jan 11 2024 /141 AM MST Thu Jan 11 2024/ ...WIND ADVISORY IN EFFECT FROM 7 AM PST /8 AM MST/ THIS MORNING TO 1 PM PST /2 PM MST/ THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Kingman. In California, Needles and San Bernardino County-Upper Colorado River Valley. * WHEN...From 7 AM PST /8 AM MST/ this morning to 1 PM PST /2 PM MST/ this afternoon. * IMPACTS...Gusty northerly winds will blow around unsecured objects and could result in tree limb damage, minor structural damage and a few power outages. Periods of blowing dust could also reduce visibility to below 5 miles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ AZZ036-NVZ020>022-111800- /O.EXA.KVEF.WI.Y.0003.000000T0000Z-240111T1800Z/ Lake Mead National Recreation Area-Las Vegas Valley-Lake Mead National Recreation Area-Southern Clark County- Including the cities of Boulder City, Henderson, Oatman, Las Vegas, Mohave Valley, North Las Vegas, Laughlin, Searchlight, Bullhead City, Hoover Dam, Cal-Nev-Ari, and Primm 1241 AM PST Thu Jan 11 2024 /141 AM MST Thu Jan 11 2024/ ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST /11 AM MST/ THIS MORNING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Lake Mead National Recreation Area, the Las Vegas Valley, and Southern Clark County. * WHEN...Until 10 AM PST /11 AM MST/ this morning. * IMPACTS...Gusty northerly winds will blow around unsecured objects and could result in tree limb damage, minor structural damage and a few brief power outages. Periods of blowing dust could also reduce visibility to below 5 miles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ520-523>525-111800- /O.CON.KVEF.WI.Y.0003.000000T0000Z-240111T1800Z/ Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo Basin- Including the cities of Lone Pine, Mountain Pass, Bishop, Yucca Valley, Baker, Independence, Morongo Valley, Twentynine Palms, Mitchell Caverns, Fort Irwin, Barstow, Daggett, and Olancha 1241 AM PST Thu Jan 11 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Areas of blowing dust near dry lake beds. * WHERE...Eastern Mojave Desert, Morongo Basin, Owens Valley, and Western Mojave Desert. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust could reduce visibility to below a mile. Crosswinds along Highway 395 in the Owens Valley could result in hazardous driving conditions for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high-profile vehicles. Use extra caution. Secure outdoor objects such as trampolines and garbage cans. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas TB3
307 WWUS75 KVEF 111755 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 955 AM PST Thu Jan 11 2024 AZZ036-CAZ520-523>525-NVZ020>022-111900- /O.EXP.KVEF.WI.Y.0003.000000T0000Z-240111T1800Z/ Lake Mead National Recreation Area-Owens Valley-Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-Las Vegas Valley-Lake Mead National Recreation Area-Southern Clark County- Including the cities of Barstow, Independence, Yucca Valley, Boulder City, Baker, Henderson, Las Vegas, Morongo Valley, Primm, Fort Irwin, Mountain Pass, Mitchell Caverns, Twentynine Palms, Lone Pine, Searchlight, Oatman, Mohave Valley, Laughlin, Cal-Nev-Ari, Daggett, North Las Vegas, Olancha, Bullhead City, Bishop, and Hoover Dam 955 AM PST Thu Jan 11 2024 /1055 AM MST Thu Jan 11 2024/ ...WIND ADVISORY WILL EXPIRE AT 10 AM PST /11 AM MST/ THIS MORNING... Wind gust speeds along the Owens Valley, Las Vegas Valley, and the western Mojave Desert have subsided below 40 mph this morning. As such, the Wind Advisory will be allowed to expire on time. $$ AZZ002-003-CAZ526-527-112100- /O.CON.KVEF.WI.Y.0003.000000T0000Z-240111T2100Z/ Lake Havasu and Fort Mohave-Northwest Deserts-Cadiz Basin-San Bernardino County-Upper Colorado River Valley- Including the cities of Valentine, Lake Havasu City, Dolan Springs, Vidal Junction, Topock, Desert Hills, Needles, Wikieup, Golden Valley, Kingman, and Yucca 955 AM PST Thu Jan 11 2024 /1055 AM MST Thu Jan 11 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST /2 PM MST/ THIS AFTERNOON... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Arizona, Lake Havasu and Fort Mohave and Northwest Deserts. In California, Cadiz Basin and San Bernardino County-Upper Colorado River Valley. * WHEN...Until 1 PM PST /2 PM MST/ this afternoon. * IMPACTS...Gusty northerly winds will blow around unsecured objects and could result in tree limb damage, minor structural damage and a few power outages. Periods of blowing dust could also reduce visibility to below 5 miles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas JV
034 WWUS75 KVEF 112054 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1254 PM PST Thu Jan 11 2024 AZZ002-003-CAZ526-527-112200- /O.EXP.KVEF.WI.Y.0003.000000T0000Z-240111T2100Z/ Lake Havasu and Fort Mohave-Northwest Deserts-Cadiz Basin-San Bernardino County-Upper Colorado River Valley- Including the cities of Valentine, Lake Havasu City, Dolan Springs, Vidal Junction, Topock, Desert Hills, Needles, Wikieup, Golden Valley, Kingman, and Yucca 1254 PM PST Thu Jan 11 2024 /154 PM MST Thu Jan 11 2024/ ...WIND ADVISORY WILL EXPIRE AT 1 PM PST /2 PM MST/ THIS AFTERNOON... Gusty winds in excess of 40 mph have ceased across southern Mohave County and the lower Colorado River Valley. Gust speeds will continue to decrease through the afternoon. As such, allowing the Wind Advisory to expire on time. $$ For more information from the National Weather Service visit http://weather.gov/lasvegas JV
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:35 AM PST, 9 hours 55 minutes earlier.
Area forecast discussion, Jan 9, 2:35 AM PST, 9 hours 55 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 235 AM PST Tue Jan 9 2024 .SYNOPSIS...Lesser winds today, but another winter storm system affecting much of the western US will bring strong winds and precip chances to our area Wednesday and Thursday. Yet another, weaker system will pass through this weekend with lesser precip chances and wind potential but keeping our active January going. && .SHORT TERM...Today through Thursday. The main focus of the short term period will a major storm system impacting the western US this week. This system is impressively well agreed upon between the GFS/ECWMF 00Z deterministic runs this evening, including their respective ensemble means. This system is currently progged to quickly push through the region over the course of 18-24 hours, but in that period, drop a quick several inches of snow in the high terrain of the Sierra but dropping snow levels considerably, giving many valley locations a shot at some light snowfall early Thursday morning, including parts of the Las Vegas Valley. This system continues an active winter pattern thus far this month but each system is different. The previous significant snowfall maker for the Spring Mountains resulted in two rounds of snowfall, with an initial dynamically forced band moving through followed by a convectively aided round under the closed low moving directly over southern Nevada. This upcoming system will not have that latter feature as the 500 mb pattern shows no sign of this trough closing off an leaving the region in a period of very low tropopause and freezing level. Instead, almost all of the precip associated with this system is dynamically forced ahead of and with a cold front passage late Wednesday through early Thursday. This setup should result in much less time for snowfall to accumulate as one quick round brings the bulk of the snowfall instead of several rounds. NBMv4.2 improved snowfall methodology yielded well over 12" of snow for the previously mentioned system last week in the Spring Mountains, but for this system only 2-4 inches for the Springs, and 3-5 inches for Sierra. This jives well with conceptual model for a system like this. The more impactful element looks to be wind as a very strong mid level jet interacts with the Sierra and pre-frontal gradient winds increase Wednesday afternoon. ECMWF EFI shows wind gusts forecasted at the 80th percentile of the 20 year reforecast period, meaning winds are being forecast in the top 20% in the last 20 years within the ECMWF for this time of year. This is most evident in the HREF wind gust fields for the Sierra where 80+ mph wind gusts are being resolved as the *mean*. Additionally, conditions are favorable for some downslope winds to impact parts of the Owens Valley as well, so wind headlines will likely be needed for valley locations of California ahead of the front, and potentially behind it as well. Due to this wind potential and the minor snow accumulation in the Sierra, went ahead and issued a Winter Weather Advisory for the eastern Sierra from 18Z Wednesday through 12Z Thursday morning. This system quickly moves out by Thursday afternoon, leaving the region with clearing skies and breezy northerly winds, especially for the Colorado River Valley. .LONG TERM...Friday through next Tuesday. The latest ensemble solutions indicate our forecast area may get brushed by a fast moving disturbance sliding across northern California and Nevada late Saturday through early Sunday. There are various depictions of the track among ensemble members, but potential impacts appear minimal at this time...especially with the ensemble mean solutions. Preceding it on Friday, our region will be under northwest flow aloft associated with the leading edge of a ridge along the West Coast. This ridge will quickly give way to a low pressure system dropping out of the Gulf of Alaska into the Pacific Northwest and this feature may bring enough moisture for a 20-30 percent chance of snow over the southern Sierra and central Nevada mountains, including northern Lincoln County. Sustained north winds generally 10-20 mph in its wake on Sunday will be the most noticeable sensible weather for most of the forecast area on Sunday. A ridge along the West Coast quickly redevelops and moves inland Monday and Tuesday providing dry and quiet weather with temperatures recovering to near normal values. && .AVIATION...For Harry Reid...Winds will remain light, 10 knots or less, and will follow typical diurnal directions trends. FEW to SCT high clouds will filter through the area, but will not have any operational impact. For the rest of southern Nevada, northwest Arizona and southeast California...Winds at the Colorado River Valley and Las Vegas Valley TAF sites will remain relatively light, 12 knots or less, and will follow typical diurnal trends. Light and variable winds will pick up and shift to the north this afternoon at KBIH. These 15-20 knot wind gusts will continue into the evening hours. KDAG will favor a westerly direction with 15-20 knot gusts picking up this afternoon and continuing into the evening hours. && SHORT TERM...TB3 LONG TERM....Adair AVIATION...Stessman
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 2:00 AM PST | Winter Weather Advisory | VEF | Inyo | 50 hr |
Nearby
Wind Advisories in California, 2024Wind Advisories in Arizona, 2024Wind Advisories in Nevada, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.